Bladder carcinoma associated with cyclophosphamide therapy for ovarian cancer occurring with a latency of 20 years

Gynecol Oncol. 2001 Jul;82(1):197-9. doi: 10.1006/gyno.2001.6228.

Abstract

Background: Cyclophosphamide-induced urothelium cancer of the bladder is a well-known entity. The risk for inducing such cancer grows with duration and dosage of cyclophosphamide therapy. The lag time between termination of treatment and development of urothelial cancer has been observed to be between 9 months and 11 years. Single cases have been reported 14, 16, 17, and 21 years after cyclophosphamide treatment.

Case: We report a case of a bladder cancer occurring after a lag time of 20 years after oral therapy with cyclophosphamide for ovarian cancer. The bladder cancer was detected due to gross hematuria.

Conclusion: It is of great importance for gynecologists to continue to care for patients who have received long-term cyclophosphamide treatment, even if the treatment was completed decades ago. One possible early symptom of cyclophosphamide-induced bladder cancer is painless hematuria. This can easily be used to detect bladder cancer in women at risk, even after a very long latency period.

Publication types

  • Case Reports

MeSH terms

  • Adult
  • Antineoplastic Agents, Alkylating / adverse effects*
  • Antineoplastic Agents, Alkylating / therapeutic use
  • Cyclophosphamide / adverse effects*
  • Cyclophosphamide / therapeutic use
  • Cystadenocarcinoma / drug therapy*
  • Female
  • Humans
  • Ovarian Neoplasms / drug therapy*
  • Time Factors
  • Urinary Bladder Neoplasms / chemically induced*

Substances

  • Antineoplastic Agents, Alkylating
  • Cyclophosphamide